Wednesday, March 12, 2008

Effexor --- "Satan's Tic-Tacs"

The blog entries below were originally posted elsewhere, but since Effexor XR is becoming more and more prescribed, I wanted to post them here, as well. Effexor withdrawal syndrome -- aka "why don't you take a lower dose?" -- sucks sweaty donkey balls. Effexor is a great drug. It does the job. It saved my life. But coming off Effexor is like coming off smack or cocaine (I have this from people with firsthand knowledge of this -- don't I know all the best people?), and the manufacturer doesn't mention this, and a lot of physicians don't know about it. These posts only cover the first drop off my Effexor dose -- the standard 75-mg drop. I'm doing my second 75-mg drop right now, and it sucks the aforementioned sweaty donkey balls just as much as the first time through. So, for your entertainment and information, my saga of "Stopping Satan's Tic-Tacs"!

Reducing the Dose of "Satan's Tic-Tacs"
Originally posted 2008-02-18

Coming off of Effexor is notoriously horrible -- people have fired their docs because they weren't told how bad the withdrawal can be. It's really amazingly sucky, and someone on a website devoted to "crazy meds" has named Effexor "Satan's Tic-Tacs." It's pretty accurate, though I'd like to think that if Satan were involved in its creation, Effexor would've made me thin and gorgeous in that "girl-with-buttery-highlights who does yoga and pilates and has $10,000 in perfect teeth" way. But I digress.

I've taken the stuff since late 2005. It saved my life, or at least my sanity. But the side effects are really too much now since I'm not depressed, so I've decided to reduce my Effexor XR dose (with my doc's ok and direction). The worst side effect for me is that the drug really messes with one's heat tolerance -- as in, I don't have any. I live in Florida. This is a problem.

I decided to go ahead and do the reduction now since I'm not working, and I've heard that coming off Effexor is tough. Well, hell, I thought. I'm tough! I can handle this!

On the 10th, I went from 300 mg to 225 mg. Since then, I have spent nine solid days with a migraine and/or general headache, nausea/vomiting, and lower GI problems. I've been sleeping a lot, too, and waking up feeling like I had to move around right then. I have no ability to concentrate and I'm a bit irritable (probably because my head fucking hurts!). I am dizzy and don't dare turn around too quickly.

Deciding to reduce the dose while I'm not working seems to have been a Very Good Idea.

Everything described is common with Effexor withdrawal, and many people have far worse effects ("brain shocks" -- I don't even want to contemplate those).

What really pisses me off is that the company making Effexor has not been terribly forthcoming about the withdrawal symptoms or how to taper off without feeling like utter shit. Tapering off Effexor is far worse than any other antidepressant I've ever used, and I've used several of them. Zoloft, Prozac, Paxil, Wellbutrin, Serzone -- none of them had this effect on me when it came time to reduce the doses.

I'm hoping to get down to 150, 75, or even 37.5 mg for maintenance, but I have a feeling that it'll be a long ride.

Second blog entry on the subject:

Better Today -- Satan's Tic-Tacs Losing Their Grip?
Originally Posted 2-19-2008

It’s day ten in the "Reduce the dose of Satan's Tic-Tacs" saga, and it's better than the previous nine days. I woke up with a relatively mild headache, and haven't been as tired. I don't feel queasy or anything. This is all very good indeed. Right now, I'm glad that the worst of the side effects seem to be gone or greatly reduced.

Third blog entry on the subject:

Whoops, Spoke Too Soon
Originally Posted 2-20-2008

Oh, this is a joy. I'm back to sleeping and all the other fun stuff because of the Effexor withdrawal.

I'm amazingly stupid. I can't concentrate on what I would've considered "light" reading in college. Last night, I tried to read something moderately complex and my brain rebelled, so now I'm reading historical fiction. Handy, because I already know what's going to happen, so it doesn't require my entire brain.

But this Effexor withdrawal thing is evil. My brain is PISSED OFF that it isn't getting its usual amounts of seretonin, norepinepherine, dopamine, and what-have-you. (I probably misspelled all of those science words, but I can't be arsed to look them up.)

The only up side is a lack of desire for sugary sweet foods. I don't seem to be craving sugar like I did before. I hope this keeps up; I could use the weight loss.

Anyone want to get a class action lawsuit going against the Effexor manufacturers? I don't really want money -- I just want all of them to experience the withdrawal syndrome firsthand.

*very evil grin*

Fourth blog entry on the subject:

Satan's Tic-Tacs IV, or 'I Snogged David Tennant!'
Originally posted 2008-02-23

I really like this vivid dreams side effect of Effexor withdrawal. During my nap, I dreamed I was snogging David Tennant. If you're going to snog someone in your dreams, might as well be David Tennant in his “tenth Doctor” mode. Yay, Doctor Who!

I'll be posting more as it happens. Dropping from 225 mg to either 37.5 mg or nothing is going to be a long ride, I think. While I'm at this, I think I'll call my friend, Judge Roscoe, to see if I can get a "freebie" to smack around whomever at Wyeth decided to sit on the withdrawal syndrome info. I'm sure it would hold water much better than the infamous "twinkie defense," and it would be in a much better cause.

Finally, a hat tip to the member of who coined the term "Satan's Tic-Tacs" (for Effexor). It's perfect.

1 comment:

  1. Excellent blog very nice and unique information related to Effexor. Thanks for sharing this information.
    Pharmacy Wholesaler